Alert archive / Iowa / Flash Flood Watches in 2016
Flash Flood Watch 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Sep 20, 2016, 2:32 PM CDT for 11 counties in Iowa; Cottonwood County, Jackson County, Nobles County, Minnesota. It took effect at Sep 21, 2016, 7:00 PM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2016, 2:32 PM CDT (19:32 UTC)
- In effect from
- Sep 21, 2016, 7:00 PM CDT
- Expired
- Sep 22, 2016, 10:20 AM CDT
- In force
- 15 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1830 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
299 WGUS63 KFSD 201932 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 232 PM CDT TUE SEP 20 2016 ...HEAVY RAIN POSSIBLE LATE WEDNESDAY INTO THURSDAY... IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-211145- /O.NEW.KFSD.FF.A.0005.160922T0000Z-160923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL... SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE... STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK... WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD 232 PM CDT TUE SEP 20 2016 ...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF IOWA AND SOUTHWEST MINNESOTA...INCLUDING THE FOLLOWING AREAS...IN IOWA...BUENA VISTA...CHEROKEE...CLAY IA...DICKINSON...IDA...LYON IA... O'BRIEN...OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA...COTTONWOOD...JACKSON AND NOBLES. * FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING * SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY EVENING...WITH WIDESPREAD THUNDERSTORMS ANTICIPATED DURING THE OVERNIGHT HOURS INTO THURSDAY. SCATTERED THUNDERSTORMS MAY CONTINUE THROUGH THE DAY THURSDAY. LOCALLY HEAVY RAINFALL...WITH AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE. DEPENDING ON THE TRACK OF THUNDERSTORMS...LOCALIZED RAINFALL AMOUNTS GREATER THAN 3 INCHES MAY BE POSSIBLE. * IMPACTS...HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING QUICK PONDING OF WATER ON ROADS...LOW LYING...OR POOR DRAINAGE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
6 follow-up statements
842 WGUS63 KFSD 210210 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 910 PM CDT TUE SEP 20 2016 ...HEAVY RAIN POSSIBLE LATE WEDNESDAY INTO THURSDAY... IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-211015- /O.CON.KFSD.FF.A.0005.160922T0000Z-160923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL... SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE... STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK... WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD 910 PM CDT TUE SEP 20 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF IOWA AND SOUTHWEST MINNESOTA...INCLUDING THE FOLLOWING AREAS...IN IOWA...BUENA VISTA...CHEROKEE...CLAY IA... DICKINSON...IDA...LYON IA...O'BRIEN...OSCEOLA... PLYMOUTH... SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA... COTTONWOOD... JACKSON AND NOBLES. * FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING * SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY EVENING...WITH WIDESPREAD THUNDERSTORMS ANTICIPATED DURING THE OVERNIGHT HOURS INTO THURSDAY. SCATTERED THUNDERSTORMS MAY CONTINUE THROUGH THE DAY THURSDAY. LOCALLY HEAVY RAINFALL... WITH AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE. DEPENDING ON THE TRACK OF THUNDERSTORMS...LOCALIZED RAINFALL AMOUNTS GREATER THAN 3 INCHES MAY BE POSSIBLE. * IMPACTS...HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING QUICK PONDING OF WATER ON ROADS...LOW LYING...OR POOR DRAINAGE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
541 WGUS63 KFSD 210856 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 356 AM CDT WED SEP 21 2016 IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-211700- /O.CON.KFSD.FF.A.0005.160922T0000Z-160923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL... SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE... STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK... WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD 356 AM CDT WED SEP 21 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH THURSDAY EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF IOWA AND SOUTHWEST MINNESOTA...INCLUDING THE FOLLOWING AREAS...IN IOWA...BUENA VISTA...CHEROKEE...CLAY IA... DICKINSON...IDA...LYON IA...O'BRIEN...OSCEOLA... PLYMOUTH... SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA... COTTONWOOD... JACKSON AND NOBLES. * FROM THIS EVENING THROUGH THURSDAY EVENING * SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...WITH WIDESPREAD THUNDERSTORMS ANTICIPATED DURING THE OVERNIGHT HOURS INTO THURSDAY. SCATTERED THUNDERSTORMS MAY CONTINUE THROUGH THE DAY THURSDAY. LOCALLY HEAVY RAINFALL... WITH AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE. DEPENDING ON THE TRACK OF THUNDERSTORMS...LOCALIZED RAINFALL AMOUNTS GREATER THAN 3 INCHES MAY BE POSSIBLE. * IMPACTS...HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING QUICK PONDING OF WATER ON ROADS...LOW LYING...OR POOR DRAINAGE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
417 WGUS63 KFSD 211719 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 1219 PM CDT WED SEP 21 2016 IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-220130- /O.CON.KFSD.FF.A.0005.160922T0000Z-160923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL... SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE... STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK... WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD 1219 PM CDT WED SEP 21 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF IOWA AND SOUTHWEST MINNESOTA...INCLUDING THE FOLLOWING AREAS...IN IOWA...BUENA VISTA...CHEROKEE...CLAY IA... DICKINSON...IDA...LYON IA...O'BRIEN...OSCEOLA... PLYMOUTH... SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA... COTTONWOOD... JACKSON AND NOBLES. * FROM 7 PM CDT THIS EVENING THROUGH THURSDAY EVENING * SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...WITH WIDESPREAD THUNDERSTORMS ANTICIPATED DURING THE OVERNIGHT HOURS INTO THURSDAY. SCATTERED THUNDERSTORMS MAY CONTINUE THROUGH THE DAY THURSDAY. LOCALLY HEAVY RAINFALL... WITH AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE. DEPENDING ON THE TRACK OF THUNDERSTORMS...LOCALIZED RAINFALL AMOUNTS GREATER THAN 3 INCHES MAY BE POSSIBLE. * IMPACTS...HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING QUICK PONDING OF WATER ON ROADS...LOW LYING...OR POOR DRAINAGE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
720 WGUS63 KFSD 220000 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 700 PM CDT WED SEP 21 2016 IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-221000- /O.CON.KFSD.FF.A.0005.000000T0000Z-160923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL... SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE... STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK... WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD 700 PM CDT WED SEP 21 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF IOWA AND SOUTHWEST MINNESOTA...INCLUDING THE FOLLOWING AREAS...IN IOWA...BUENA VISTA...CHEROKEE...CLAY IA... DICKINSON...IDA...LYON IA...O'BRIEN...OSCEOLA... PLYMOUTH... SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA... COTTONWOOD... JACKSON AND NOBLES. * THROUGH THURSDAY EVENING * SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...WITH WIDESPREAD THUNDERSTORMS ANTICIPATED DURING THE OVERNIGHT HOURS INTO THURSDAY. SCATTERED THUNDERSTORMS MAY CONTINUE THROUGH THE DAY THURSDAY. LOCALLY HEAVY RAINFALL... WITH AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE. DEPENDING ON THE TRACK OF THUNDERSTORMS...LOCALIZED RAINFALL AMOUNTS GREATER THAN 3 INCHES MAY BE POSSIBLE. * IMPACTS...HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING QUICK PONDING OF WATER ON ROADS...LOW LYING...OR POOR DRAINAGE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
202 WGUS63 KFSD 220904 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 404 AM CDT THU SEP 22 2016 IAZ001-002-012-013-020-021-031-032-MNZ089-221015- /O.CAN.KFSD.FF.A.0005.000000T0000Z-160923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON IA-OSCEOLA-SIOUX-O'BRIEN-PLYMOUTH-CHEROKEE-WOODBURY-IDA- NOBLES- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SIOUX CENTER...ORANGE CITY...ROCK VALLEY... HAWARDEN...HULL...SHELDON...HARTLEY...SANBORN...LE MARS... CHEROKEE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK... WORTHINGTON 404 AM CDT THU SEP 22 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF IOWA AND SOUTHWEST MINNESOTA HAS BEEN CANCELLED. THE HEAVY RAINFALL THREAT HAS DIMINISHED ACROSS THE AREA. BRIEF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE THIS MORNING, BUT FLASH FLOODING IS NO LONGER EXPECTED. $$ IAZ003-014-022-MNZ081-090-221715- /O.CON.KFSD.FF.A.0005.000000T0000Z-160923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DICKINSON-CLAY IA-BUENA VISTA-COTTONWOOD-JACKSON- INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SPENCER...STORM LAKE...WINDOM...MOUNTAIN LAKE...JACKSON... LAKEFIELD 404 AM CDT THU SEP 22 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...BUENA VISTA...CLAY IA AND DICKINSON. IN SOUTHWEST MINNESOTA...COTTONWOOD AND JACKSON. * THROUGH THIS EVENING * OCCASIONAL SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE TODAY. DEPENDING ON THE TRACK OF THUNDERSTORMS...LOCALIZED RAINFALL AMOUNTS GREATER THAN 3 INCHES MAY BE POSSIBLE. * IMPACTS...HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING QUICK PONDING OF WATER ON ROADS...LOW LYING...OR POOR DRAINAGE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
225 WGUS63 KFSD 221520 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 1020 AM CDT THU SEP 22 2016 IAZ003-014-022-MNZ081-090-221630- /O.CAN.KFSD.FF.A.0005.000000T0000Z-160923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DICKINSON-CLAY IA-BUENA VISTA-COTTONWOOD-JACKSON- INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SPENCER...STORM LAKE...WINDOM...MOUNTAIN LAKE...JACKSON... LAKEFIELD 1020 AM CDT THU SEP 22 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA HAS BEEN CANCELLED. OVERNIGHT HEAVY RAINFALL OVER PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL MINNESOTA MAY CONTINUE TO LEAD TO RISES IN RIVERS THROUGH THURSDAY. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Sep 20, 12:23 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 20, 12:23 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1223 PM CDT TUE SEP 20 2016 .SHORT TERM...(Today and Tonight) Issued at 425 AM CDT Tue Sep 20 2016 Much in the weather picture early this morning appears to have changed little over the last 24 hours. A strong zonal jet along the International border, albeit a bit of a meridional shift with heights nudging upward across the plains through today. Push of steeper mid-level lapse rates and frontogenesis along advancing thermal ribbon has generated a scattering of sprinkles and a few legitimate light showers near and north of the highway 14 corridor in the overnight hours, and zone will continue to slip eastward and spread northeast this morning. Coarser model solutions appear to have a better picture of this compared to high-res CAMS at least so far. Frontogenesis shifts east through the morning with rising heights through at least early evening, and will see meager precipitation come to a bit slower end by mid to late morning across southwest Minnesota. Surface ridge will continue to retreat as frontal boundary and low pressure limps into the far western CWA during the late afternoon. Some decent moisture at low levels is actually not too far away in Kansas and Missouri, and that along with the local moisture source from recent rainfall will start to increase dewpoint considerably during the midday on increased southerly flow beneath what is a fairly strong warm layer aloft. It will be another very warm day with developing sunshine encouraging temps mainly in the 80s. Doubt growing as to whether convection will be able to initiate to any appreciable degree tonight. Despite increase in low-level jet tonight, the convergent focus is at best along the far northeast/eastern border of the CWA by later evening and through the overnight. Problem to initiation is that warm layer aloft which practically appears to cap off much of the area through the later afternoon and early evening. With main gradient in mid level temps removed to the north/east of the area, hard to picture that with warm temps aloft sitting across a stagnating boundary from south central to east central SD that will be able to initiate much given larger scale forcing is somewhat on vacation tonight. Have started walking back the pops in coverage and extent, holding on to modest chance pops from KMML to KMJQ areas. In the event that storms do develop, there is a risk with the potential instability to get a marginally severe hail or wind producing storm given degree of the elevated lapse rates, but again highly conditional on development at all. .LONG TERM...(Wednesday through Monday) Issued at 425 AM CDT Tue Sep 20 2016 Rainfall chances look rather skittish on Wednesday during the day period. Small pops are warranted in the morning in our far northeast zones along the warm front. Then perhaps bending back into northwest Iowa and extreme southeast SD in the afternoon just ahead of the advancing short wave. This short wave has origins in the tropics and sub tropics, so moisture with this wave is in no shortage. With the warm front draped close to I 90, highs on Wednesday are quite interesting. The various bias corrected and non bias corrected readings have caught onto the fact that there will likely be a tight thermal gradient from north to south. But blended in some ECMWF values which warmed up northwest IA and locations over to Yankton into the upper 80s. Conversely, the highway 14 corridor from Huron to Marshall may be lucky to hit the mid 70s. Wednesday night still looks like the period when the aforementioned short wave will impact our southern zones the most. The surface warm front stays nearly stationary, perhaps slipping just a bit further south, with the greatest push of northerly air confined to our zones in south central SD behind a subtle surface low pressure wave in northeast Neb. At any rate, CAPES in our southern zones are thin, with ML CAPE only averaging a few hundred J/Kg, coupled with a strongly veering profile present and deep saturation. The ECMWF is a tad further northward with the heavy rainfall when compared to the GFS. The NAM is off on its own and really wasn't used, keeping the heavy rain bottled up north of the warm front in central MN. Not ruling out that there may be heavy rain in that area, just do not like its totally dry solution in our southern zones as the NAM is capped in that area. Therefore blended the Ecmwf and GFS outputs for precip as its difficult to ascertain exactly where the warm front will be providing the greatest low level focus. For instance the ECMWF is bit further north with the warm front then the GFS Wednesday night, thus its placement of QPF a bit further north. Still believe that areas of heavy rain are possible Wednesday night due to the deep saturation in northwest IA and immediate adjacent locations, and will mention that in the forthcoming HWO. On Thursday, pops become more disorganized again as the short wave departs. In fact not sure if any pops are needed in the afternoon. Highs are somewhat similar to Wednesday except cooler. Continued to add in some warmer ECMWF output which warms up our southern zones into the 80s south of the warm front. Therefore highs range from near 70 in our far north, to the lower 80s around Sioux City. As the very large upper low continues to move slowly eastward into the intermountain west by late this week, the models have greatly backed off on the warm frontal passage for Thursday night and early Friday. The boundary just kind of pin wheels back into our zones along the Missouri River. Therefore kept the trend of lowering pops Thursday night and Friday, with highs only in the lower 70s across southwest MN, to lower 80s along the MO River valley zones. The deterministic GFS and ECMWF are in reasonable agreement with the track of the upper low through 12Z Sunday, then they begin to severely diverge as the ECMWF keeps the low closed and tracking much slower eastward Sunday and Monday. Consensus shows the cold frontal passage in our forecast area Saturday night and early Sunday when the next primary focus for storms will be. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1221 PM CDT Tue Sep 20 2016 VFR conditions expected into the overnight hours. Will monitor for mid-lvl cloud development by this evening, with showers and thunderstorms forming east of I-29 towards and after midnight. With a frontal boundary sagging near the I-90 corridor by daybreak, we'll also watch for the potential development of MVFR or lower stratus/fog, especially for the HON/FSD terminals. If stratus/fog develops, it will likely linger into the morning hours. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...MJ AVIATION...Dux
Hazardous weather outlook, Sep 20, 4:42 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 442 AM CDT TUE SEP 20 2016 IAZ002-003-013-014-021-022-MNZ080-081-089-090-210945- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-MURRAY- COTTONWOOD-NOBLES-JACKSON- 442 AM CDT TUE SEP 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. THERE IS A VERY SMALL RISK THAT AN ISOLATED STORM MAY BECOME MARGINALLY SEVERE WITH HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AREAS OF HEAVY RAIN ARE POSSIBLE WEDNESDAY NIGHT...MAINLY IN NORTHWEST IOWA AND IMMEDIATE ADJACENT LOCATIONS. IF THIS OCCURS... THE HEAVY RAINFALL COULD CAUSE URBAN FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT. IAZ001-012-020-031-032-MNZ097-098-NEZ013-014-SDZ054>056-059>071- 210945- LYON IA-SIOUX-PLYMOUTH-WOODBURY-IDA-PIPESTONE-ROCK-DIXON-DAKOTA- MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX- DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD- UNION- 442 AM CDT TUE SEP 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AREAS OF HEAVY RAIN ARE POSSIBLE WEDNESDAY NIGHT...MAINLY IN NORTHWEST IOWA AND IMMEDIATE ADJACENT LOCATIONS. IF THIS OCCURS... THE HEAVY RAINFALL COULD CAUSE URBAN FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MNZ071-072-SDZ038>040-050-052-053-057-058-210945- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- SANBORN-BRULE-AURORA- 442 AM CDT TUE SEP 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
Nearby
Flash Flood Watches in Iowa, 2016Flash Flood Watches in Minnesota, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.